Tylenol is taken commonly throughout America as a pain reliever and to reduce fever and allergies. It is used as an antipyretic and analgesic to relieve symptoms and signs of cough, cold, and flu.
History of Tylenol
Tylenol is a commonly used painkiller that is known to millions of Americans. Owing to the gastroenteric side effects of aspirin, many people have switched over to preferring Tylenol as a safe over–the-counter medication to alleviate pain. Tylenol, manufactured by Johnson & Johnson, contains the drug called acetaminophen.
However, Tylenol has been recalled multiple times by Johnson & Johnson due to the various side effects that have been reported, and also because it is not safe to be used as a painkiller owing to liver problems and liver damage that can be caused. In 2010, Tylenol was recalled after receiving complaints from consumers regarding a musty smell in the packets. Around the same time, the FDA ordered recall of another batch of Tylenol capsules after noticing thick dust and grime on the covering. Tylenol is considered less safe due to these recalls.
Signs and Symptoms of Tylenol Overdose
Seven and a half to 10 grams of acetaminophen is sufficient to cause Tylenol overdose in adults. Acetaminophen overdose can be caused either due to very high dosage or due to repeated intake of Tylenol as a painkiller. Studies published in the proceedings of the National Academy of Sciences state that acetaminophen overdose leads to liver problems and severe liver damage, ultimately leading to liver failure. The New York Times also stated that Tylenol overdose is the most common cause of recurring liver problems and liver failure due to damage from drug administration in the U.S. Other signs of Tylenol toxicity include sweating, loss of appetite, rash, itching, swelling, hoarseness, and difficulty in breathing and swallowing.
Phases of Tylenol Toxicity
There are four stages of acetaminophen toxicity. When Tylenol is taken in greater quantities, it causes liver problems and subsequent liver damage in quick progression within three to four days. There are many signs and symptoms to note to be safe while taking Tylenol as a pain killer.
Within half a day to 24 hours of having taken Tylenol, patients may report following signs and symptoms: anorexia, nausea, vomiting, malaise, fatigue, and pallor (signs of pale and reduced skin color).
Within 18 to 72 hours of Tylenol intake, additional symptoms that may be seen include tachycardia, abdominal pain, right upper quadrant tenderness, and hypotenstion.
Within three to four days of taking Tylenol continuously, patients may continue to have the above symptoms and also develop the following that are indicators of severe liver damage.
Hepatic necrosis and dysfunction is one of the major liver problems. It leads to the death of liver cells, and their dysfunction is due to damage caused to the liver, which is extensive and can eventually lead to liver failure. This makes Tylenol unsafe for prolonged use.
Jaundice is one of the most common liver problems that arises when the liver metabolism is disturbed.
Hypoglycemia or reduced sugar levels in the blood may occur, and this can cause liver problems and other crippling conditions when not treated immediately. Tylenol may not be a safe drug to be used if these signs are noticed.
Tylenol is not safe to be used as a day-to-day drug to reduce symptoms of pain. Coagulopathy reduces the ability of blood to clot, which is an important mechanism for the safety and survival of humans. If the blood-clotting mechanism is impaired due to Tylenol, coagulopathy can lead to other severe problems in due course at the time of injury.
Hepatic encephalopathy is a complication that arises due to liver problems. Acute renal failure may also occur in certain cases due to Tylenol overdose, and this has made Tylenol unsafe for regular use.
This lasts up to three weeks after having ingested Tylenol. During this phase, liver problems and organ failure, if any, is reverted. Any signs and symptoms of Tylenol overdose are cured or the patient dies due to liver problems, irrecoverable liver damage and ultimately liver failure. It may take up to three months for the patient to recover completely from Tylenol dosage side effects.
How to Overcome Tylenol Toxicity
To ensure you are safe from liver problems and liver damage due to Tylenol toxicity, it is best that you consult your doctor and switch over to a safer alternative painkiller. If you notice the signs and symptoms of Tylenol overdose, be sure to contact your physician immediately.
© Newsmax. All rights reserved.